As some readers are aware, I have spent many years working
One of the things that always hurt my heart when on a call was showing up on a scene, and having a family member or bystander say “I didn’t know what to do.”
I can’t even imagine how helpless they must have felt, waiting for the ambulance to arrive.
I am passionate about teaching first aid, and that is one of the many reasons
Most of the time, as a layperson providing care in an emergency, the care you provide is to a family member, a friend, or a co-worker. It is someone you know.
Why would you NOT want to have the tools and knowledge to help?
Sadly, accidents happen. Accidents can be messy. And, accidents can be scary. But, they are much more scary, when a person doesn’t know what to do to assist that injured person. Medical emergencies are scary too, and more scary when a person doesn’t know what to do to help.
Waiting for the ambulance, especially in rural areas, can potentially make a situation worse, if care is not provided immediately. In a critical situation, it just takes too long for the ambulance to get to your home or workplace.
Here is a harsh example.
A family member collapses with a sudden cardiac arrest.
If no one does anything except call 911 and wait for the ambulance, the odds of that person surviving are slim to none.
Because within 4 – 6 minutes, brain damage starts to occur. By 10 minutes, that person has such severe brain damage, that even if EMS or the hospital was able to get the heart started again, there would be no brain function.
Starting CPR provides oxygen to the brain, and protects the brain and vital organs until more advanced care can be obtained.
If an AED is available, survival rate is exponentially higher than with CPR alone.
Think about how long it takes an ambulance to get to your location. Five minutes? Ten minutes? Longer? For most of us, it is longer than 10 minutes. That is why we NEED people to know first aid!
Basic first aid skills are easy to learn, and the importance of this knowledge
cannot be overstated.
Knowing what to do in an emergency not only supports the sick or injured person, but is also invaluable help to the emergency responders and medical practitioners. It also helps the person providing the care, by knowing that they did something to help, rather than face that helpless feeling of not knowing what to do.
It isn’t “just first aid.” It is precious knowledge and skills that could someday save the life of someone you love. Isn’t that worth 14 – 16 hours of your time to gain that knowledge and skill?
I am sure that most people have seen news articles regarding
fentanyl overdoses over the past few months.
It is an increasing concern in Alberta, as overdoses have been on the rise for several years.
But, what is fentanyl?
Fentanyl is a synthetic opiate narcotic, a prescription drug used for pain control for injury and cancer patients in severe pain. It is also sometimes used by paramedics for pain control in a pre-hospital environment, and in hospitals for pain management as well.
It is 50 to 100 times more toxic than morphine, and has a much faster mechanism of action.
Heroin, cocaine, oxycodone and other drugs can be cut with fentanyl, in powder, liquid or pill form.
You can’t see it, smell it or taste it.
The street drug has a number of nicknames: greenies, green
beans and green monsters (all references to its colour). Stamped as OxyContin, the fentanyl has been
retailing for as little as $10 a pill—an indication of how cheap it is to
manufacture, and how easy it is to obtain the raw material.
Addicts aren’t that choosy though. There are incidents of addicts purchasing used fentanyl patches, and chewing or sucking the drug out of the patch.
What is even scarier, is that there is another street drug starting to show up in Alberta.
This drug – called carfentanil, is more than 100 times as potent as fentanyl. Just a few grains of this drug is enough to kill. 20 micrograms (yes, MICROgrams), which is about the same as a grain of sale, is enough to overdose on. It is so potent, that it is dangerous to first responders who, if not wearing gloves or other personal protective equipment, risk absorbing the drug through their skin if they touch even a granule or two.
How do you know if someone is overdosing?
If you are using drugs, or are with someone who has used drugs, and you or they have any of these symptoms call 911:
- breathing is slow or not breathing at all
- nails and/or lips are blue
- choking or throwing up
- making gurgling sounds
- skin is cold and clammy
- can’t wake them up
What is Naloxone (Narcan)?
Naloxone is a drug that can temporarily reverse an opioid (such as Fentanyl) overdose, so long as it is given right away and followed up by emergency medical care. It can save the life of someone who is overdosing on Fentanyl or carfentanyl.
You can get a Naloxone Kit to carry with you, when using drugs.
In Alberta, Naloxone kits are available free of charge to anyone at risk of opioid overdose (i.e. current or previous users of opioids). See the Alberta Health Services link below for details.
February 7 Calgary Herald article:
Alberta Health Services Links:
I wanted to introduce myself and my team, and welcome you to our new webpage, built January 2017.
My name is Annette, and I own and operate SafetyNett Training Services Ltd.
I have to brag a little. I have the best staff anyone could ever ask for.
My instructor team is enthusiastic, and experienced in the medical field, as well as in the classroom.
My medical staff are experienced, and have worked in rural and urban EMS systems, industrial, and I would trust each of them with my life.
I hope to post blogs on a number of medical and safety topics regularly.
Stop in again sometime!